Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Fosamax side effects
    avatar
    thinbones posted:
    I had a DEXA bone scan done in August, and the results were not good. My right hip had a score of -2.9; the left hip was -2.5, and the spine was -3.9. My doctor wanted to start me on Prolia, but that medication tends to raise cholesterol levels, and I already take both Crestor and Zetia to keep my cholesterol down. I decided to try Fosamax, but within six days of taking the first dose, all of my arthritic joints were swollen. I have arthritis in both knees, in the left wrist, and in my neck. Both knees were swollen with fluid as was the left wrist, and my neck was very painful. I didn't take the second dose, and the swelling in the joints slowly went down. Both of my orthopedic doctors insist that the Fosamax was not the cause of the symptoms. However, I have had arthritis for 14 years, and I have never had my joints swell as they did after the first dose of Fosamax. Am I correct in assuming that the Fosamax caused the arthritic joints to swell???
    Reply
     
    avatar
    bonebabe responded:
    Try it again as a control and see what happens. If you have the same problem, don't take Fosamax. If you don't, take the drug or something similar. Your scores are way too low to not do anything.
     
    avatar
    thinbones replied to bonebabe's response:
    Easy for you to say: try the Fosamax again. My knees were so full of fluid that I could barely sit down on the toilet because of the pain, and I had to be very careful when I walked, lest I fall down. My arthritic wrist was swollen double. When I didn't take any more of the Fosamax, my joints went back to normal. Right now, I am doing nothing. I would take Stronium renalate if I could find it, but I am very afraid of the bone strengthening medications. Some people just cannot take that stuff.


    Helpful Tips

    Bisphosphonate use in premenopausal womenExpert
    The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
    Was this Helpful?
    24 of 34 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website